Merck Manual

Please confirm that you are not located inside the Russian Federation

honeypot link

Drug Rashes

By

The Manual's Editorial Staff

Last full review/revision Jan 2021| Content last modified Jan 2021
CLICK HERE FOR THE PROFESSIONAL VERSION
Get the full details
Topic Resources

What is a drug rash?

A drug rash is a breakout on your skin caused by a medicine.

What causes a drug rash?

A drug rash is caused by a medicine you're taking. There are many reasons this can happen. The most common include:

  • You have an allergic reaction to the medicine—this can happen even after you've been taking a medicine for a while

  • The medicine makes your skin more sensitive to sunlight

What are the symptoms of a drug rash?

Drug rashes can be mild or severe. They can happen within a few minutes of taking a medicine or after you've been taking it for weeks.

Symptoms include:

  • Mild redness on your skin with tiny bumps

  • Lots of peeling of your skin

  • Skin pain or itching

  • Mouth sores

How can doctors tell if I have a drug rash?

Doctors will examine your rash and ask you about all your current prescription and over-the-counter medicines. They'll have you stop the medicines most likely to have caused the rash to see whether the rash goes away. Sometimes, they'll test your skin or do a skin biopsy (taking out a little bit of the tissue to look at under a microscope).

How do doctors treat drug rashes?

Doctors treat drug rashes by:

  • Stopping the medicine that caused it—they may prescribe a different medicine instead

  • Having you use antihistamines and corticosteroid creams to lessen itching

  • Giving you medicine through your vein or by injection, if you're having a serious allergic reaction to the medicine

NOTE: This is the Consumer Version. DOCTORS: CLICK HERE FOR THE PROFESSIONAL VERSION
CLICK HERE FOR THE PROFESSIONAL VERSION
quiz link

Test your knowledge

Take a Quiz! 
iOS ANDROID
iOS ANDROID
iOS ANDROID
TOP